Share this Article
KC Ong, EL Chew, YY Ong
Correspondence: Dr K C Ong
Neuroleptic malignant syndrome is an uncommon condition characterised by hyperthermia, rigidity, altered mentation and autonomic instability. Recognition of this condition is essential because its complications are potentially lethal, leading to death in 20% of patients. Not all cases of this syndrome are associated with the use of neuroleptics and there is an increasing number of reports of this condition occurring after withdrawal of therapy with dopaminergic drugs, typically in patients with Parkinsonism. In this setting, there is tremendous potential for misdiagnosis and delay in institution of treatment because of the traditional and common association of the syndrome with the use of neuroleptics only. We report a case of neuroleptic malignant syndrome in a patient with Parkinsonism subsequent to the withdrawal of levodopa and bromocriptine.
Keywords: Parkinsonism, hyperthermia, levodopa, bromocriptine, dopaminergic agents
Singapore Med J 2001; 42(2): 85-88